U.S. doctors online nowAsk doctors free
United Kingdom
A 25-year-old female asked:

I have been on depo for 41/2 years and after a couple of months my periods totally stopped. i have had no problems with it and have felt well in myself. yesterday i noticed some brown spotting and a dark discharge, which has remained and got heavier today

1 doctor answer1 doctor weighed in
Dr. Jeffrey Juchau
Family Medicine 35 years experience
Depo-Provera: this is old blood. Even on continuous birth control like Depo there is some growth of the endometrium of the uterus which eventually outgrows its blood supply and sloughs off. This is the source of the old blood. If you were not on Depo, this would happen every month and would be your period,
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Mar 1, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.